situations in which abrupt withdrawal is appropriate

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

  • in general, patients taking any steroid dose for less than 2 weeks are not likely to develop hypothalamic-pituitary-adrenal axis (HPAA) suppression and can stop therapy suddenly without tapering (1)
    • possible exception to this is the patient who receives frequent "short" steroid courses e.g. in asthma

  • do not taper down glucocorticoids if the treatment course is <2 weeks. The risk of HPAA axis suppression in such cases is low, and glucocorticoids
    can be discontinued abruptly (2)
    • if treatment is prolonged beyond 2 weeks, the risk of HPAA suppression increases

Reference:

  • Nicolaides NC, Pavlaki AN, Maria Alexandra MA, et al. Glucocorticoid Therapy and Adrenal Suppression. [Updated 2018 Oct 19]. In: Feingold KR, Anawalt B, Boyce A, et al., editors. Endotext [Internet]. South Dartmouth (MA): MDText.com, Inc.; 2000-.
  • Prete A, Bancos I. Glucocorticoid induced adrenal insufficiency. BMJ. 2021 Jul 12;374:n1380.

 

Last edited 07/2021 and last reviewed 07/2021